Alert archive / Iowa / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 113, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 27, 1999, 5:50 PM CDT for Adair County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 1999, 5:50 PM CDT (22:50 UTC)
- Expired
- Jul 27, 1999, 6:20 PM CDT
- In force
- 30 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
County Adair County, IA
The radar
The Des Moines radar (KDMX), 77 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1949 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1067 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 6.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDSM 272250 SVRDSM IAC001-272320- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 550 PM CDT TUE JUL 27 1999 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ADAIR COUNTY IN SOUTHWESTERN IOWA * UNTIL 620 PM CDT * AT 546 PM CDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 42 MILES SOUTHWEST OF DES MOINES...OVER GREENFIELD MOVING EAST AT 15 MPH. 4 * THE STORM WILL AFFECT GREENFIELD AND POSSIBLY ORIENT. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. MYERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:15 PM CDT, 3 hours 35 minutes earlier.
Area forecast discussion, Jul 27, 2:15 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 215 PM CDT TUE JUL 27 1999 MAIN CONCERN FOR ERY PRT OF FCST IS WHERE WARM FNT WL BE LOCATED AND THE ASSOCIATED DVLPMNT INVOF THE BNDRY HOWEVER THIS IS NOT ONLY AREA OF CONCERN AS OLD BNDRY LIES S OF THE ST. BELIEVE AFT THIS ROUND OF DVLPMNT THAT LKLY JUST HEAT AND HUMIDITY UNTIL THE WEEKEND. IN THE SHORT TERM RUC/ETA APPEARS TO BE HANDLING FEATURES WELL AT THIS TIME. OLD BNDRY JUST SOUTH OF THE ST AND DEEP MOISTURE CAN NOT LIFT POPS IN SRN PORTION OF THE ST. CAPES 5600-7800 AND LIS -8 TO - 10 STG CASE FOR POPS. MNWHLE UP NORTH WL LKLY REDUCE GD CHC TO CHC AS WARM FNT CONTINUES TO MOVE N. 2 TO 2.5 MB FALLS IN DAKS AND MN WITH SHARP INCRS IN DEWPT SINCE MRNG, LOW TO MID 60S TO LOW TO MID 70S IMPRESSIVE AND HINT WARM FNT ON THE MOVE. MIDDLE OF THE ST LOOKS LEAST FAVORABLE FOR DVLPMNT AS STEERING FLO DOES NOT FVR MVMNT TWD CNTRL IA AND NW FLO OVR MUCH OF THE NRN PORTION OF THE ST WULD SUGGEST DVLPMNT ERN SD WULD DRIFT INTO THE NC AND NE. PWS RMN IN THE 2 TO 2.5 IN RANGE SO IF DVLPMNT OCCURS THO ISOLD WULD NOT XPCT FFA ATTM. THO CRITERIA WL LKLY BE MET ON WED AND THU FOR HEAT ADVSRY TNGT MARGINAL ON CRITERIA. REST OF FCST PD LOOKS HOT AND HUMID AS ANY FOCUSING BNDRY LACKING AND ACTION SHULD TAKE PLACE WELL NORTH OF IA. MST OF THE AREA UNDER NVA THO A FEW MINOR S/W WASH OUT OVR THE ST WITH NO BNDRY TO FOCUS ON AND LKLY STG CAP DO NOT SEE DVLPMNT UP TO A 30 PCT THRESHHOLD. GUID LOOK GOOD AND EVEN FVR HIER FWCS AS HINT OF A DRIER WRLY FLO OVR NXT SVRL DAYS CULD PUSH CNTLR IA TO THE 100-DEGREE MARK FOR FIRST TIME AS JUST SVRL DAYS AGO DESPITE HIGH HUMIDITY HIT 98. LOOK INTO EFP MDLS FOR CNTRL U.S. VRY CLOSE IN SOLUTION HWVR IN LTR PDS DIFF IN LARGE TORF FEATURES CULD AFFECT IA. ATTM UPR RDGE OVR CNTRL U.S. BROKEN DWN BY SUCCESSIVE S/WS HITTING INTO THE NRN PORTION OF RIDGE SUPRESSING THE RIDGE SWRD BRINGING SUMWHAT WNW FLO OVR THE AREA WITH LWRING HTS AND CHC FOR PCPN EA DAY AND EVENTUAL COOLING INTO LOWER 80S BY NXT WEEK. .DSM...NONE FORSTER
In the hours before
Special weather statement, Jul 27, 11:59 AM CDT, 5 hours 51 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-272300- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1159 AM CDT TUE JUL 27 1999 HAZARD--WIDELY SCATTERED THUNDERSTORMS SOUTHWEST THIS AFTERNOON AND EARLY EVENING...WITH THE PRIMARY THREAT BEING LOCALLY HEAVY RAINS. SCATTERED THUNDERSTORMS NORTH LATE TONIGHT WITH SOME POSSIBLY SEVERE PRODUCING DAMAGING WINDS AND BRIEF HEAVY RAINS. AREA OF CONCERN AND TIMING DETAILS--WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON SOMETIME AFTER 200 PM ALONG AND SOUTHWEST OF A ROCKWELL CITY...TO DES MOINES...TO OSKALOOSA LINE. IF THE STORMS DO DEVELOP...THEY COULD LAST INTO THE EARLY EVENING HOURS. SCATTERED THUNDERSTORMS MAY DEVELOP OVERNIGHT ALONG AND NORTH OF A POCAHANTAS...TO AMES...TO GRINNELL LINE...WITH BETTER CHANCES AFTER MIDNIGHT. METEOROLOGICAL COMMENTS--A WARM FRONT OVER FAR SOUTHWEST IOWA THIS AFTERNOON WILL GRADUALLY RETREAT NORTHWARD DURING THE DAY. WITH THE WARM AND HUMID CONDITIONS IN PLACE...THE AIRMASS IS BECOMING VERY UNSTABLE SO THUNDERSTORMS MAY FORM DURING PEAK HEATING OF THE AFTERNOON WITH LOCALLY HEAVY RAINS BEING THE PRIMARY THREAT. ALTHOUGH A BRIEF SEVERE STORM CANNOT BE RULED OUT...WIND SHEAR VALUES ARE FAIRLY LOW SO THE CHANCES OF SUSTAINED SEVERE WEATHER PRODUCING STORMS ARE MINIMAL. HOWEVER THE SEVERE WEATHER CHANCES INCREASE SOMEWHAT LATER TONIGHT OVER NORTHERN IOWA. THUNDERSTORMS SHOULD DEVELOP ACROSS THE DAKOTAS OR MINNESOTA LATE THIS AFTERNOON OR EARLY THIS EVENING POSSIBLY MOVING ACROSS NORTHERN IOWA OVERNIGHT. INSTABILITY WILL REMAIN HIGH AND WITH WIND SHEAR VALUES BETTER FARTHER NORTH...A THUNDERSTORM COMPLEX WITH DAMAGING WINDS MAY SKIRT NORTHERN IOWA LATER TONIGHT. PRECAUTIONS--SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND OVERNIGHT...ESPECIALLY ACROSS NORTHERN PORTIONS OF IOWA. PEOPLE WITH OUTDOOR ACTIVITIES OR CONCERNS SHOULD MONITOR LATER NATIJONAL WEATHER SERVICE FORECASTS AND STATEMENTS FOR UPDATED INFORMATION ON TIMING AND LOCATION. BE READY TO MOVE TO SAFE SHELTER IF STORMS APPROACH OR A WARNING IS ISSUED. SMALL
Special weather statement, Jul 27, 12:32 PM CDT, 5 hours 18 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-272300- CENTRAL IOWA THUNDERSTORM OUTLOOK...RETRANSMISSION NATIONAL WEATHER SERVICE DES MOINES IA 1232 PM CDT TUE JUL 27 1999 HAZARD--WIDELY SCATTERED THUNDERSTORMS SOUTHWEST THIS AFTERNOON AND EARLY EVENING...WITH THE PRIMARY THREAT BEING LOCALLY HEAVY RAINS. SCATTERED THUNDERSTORMS NORTH LATE TONIGHT WITH SOME POSSIBLY SEVERE PRODUCING DAMAGING WINDS AND BRIEF HEAVY RAINS. AREA OF CONCERN AND TIMING DETAILS--WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON SOMETIME AFTER 200 PM ALONG AND SOUTHWEST OF A ROCKWELL CITY...TO DES MOINES...TO OSKALOOSA LINE. IF THE STORMS DO DEVELOP...THEY COULD LAST INTO THE EARLY EVENING HOURS. SCATTERED THUNDERSTORMS MAY DEVELOP OVERNIGHT ALONG AND NORTH OF A POCAHANTAS...TO AMES...TO GRINNELL LINE...WITH BETTER CHANCES AFTER MIDNIGHT. METEOROLOGICAL COMMENTS--A WARM FRONT OVER FAR SOUTHWEST IOWA THIS AFTERNOON WILL GRADUALLY RETREAT NORTHWARD DURING THE DAY. WITH THE WARM AND HUMID CONDITIONS IN PLACE...THE AIRMASS IS BECOMING VERY UNSTABLE SO THUNDERSTORMS MAY FORM DURING PEAK HEATING OF THE AFTERNOON WITH LOCALLY HEAVY RAINS BEING THE PRIMARY THREAT. ALTHOUGH A BRIEF SEVERE STORM CANNOT BE RULED OUT...WIND SHEAR VALUES ARE FAIRLY LOW SO THE CHANCES OF SUSTAINED SEVERE WEATHER PRODUCING STORMS ARE MINIMAL. HOWEVER THE SEVERE WEATHER CHANCES INCREASE SOMEWHAT LATER TONIGHT OVER NORTHERN IOWA. THUNDERSTORMS SHOULD DEVELOP ACROSS THE DAKOTAS OR MINNESOTA LATE THIS AFTERNOON OR EARLY THIS EVENING POSSIBLY MOVING ACROSS NORTHERN IOWA OVERNIGHT. INSTABILITY WILL REMAIN HIGH AND WITH WIND SHEAR VALUES BETTER FARTHER NORTH...A THUNDERSTORM COMPLEX WITH DAMAGING WINDS MAY SKIRT NORTHERN IOWA LATER TONIGHT. PRECAUTIONS--SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND OVERNIGHT...ESPECIALLY ACROSS NORTHERN PORTIONS OF IOWA. PEOPLE WITH OUTDOOR ACTIVITIES OR CONCERNS SHOULD MOjNITOR LATER NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS FOR UPDATED INFORMATION ON TIMING AND LOCATION. BE READY TO MOVE TO SAFE SHELTER IF STORMS APPROACH OR A WARNING IS ISSUED. SMALL
Special weather statement, Jul 27, 3:40 PM CDT, 2 hours 10 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-270300- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 340 PM CDT TUE JUL 27 1999 HAZARD--WIDELY SCATTERED THUNDERSTORMS CENTRAL AND SOUTHWEST LATE THIS AFTERNOON AND EARLY EVENING...WITH THE PRIMARY THREAT BEING LOCALLY HEAVY RAINS. SCATTERED THUNDERSTORMS NORTH LATE TONIGHT WITH SOME POSSIBLY SEVERE PRODUCING DAMAGING WINDS AND BRIEF HEAVY RAINS. AREA OF CONCERN AND TIMING DETAILS--WIDELY SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP AT ANY TIME ALONG AND SOUTHWEST OF A SPENCER...TO MARSHALLTOWN LINE AND COULD LAST INTO THE EARLY EVENING HOURS. SCATTERED THUNDERSTORMS MAY DEVELOP AFTER MIDNIGHT ACROSS NORTHERN IOWA WITH THE BEST CHANCES NORTH OF HIGHWAY 3. METEOROLOGICAL COMMENTS--A WARM FRONT OVER FAR SOUTHWEST IOWA LATE THIS AFTERNOON WILL GRADUALLY RETREAT NORTHWARD THIS EVENING. WITH WARM AND HUMID CONDITIONS IN PLACE...THE AIRMASS IS VERY UNSTABLE AND SHOWERS AND THUNDERSTORMS HAVE ALREADY STARTED TO FORM OVER PORTIONS OF SOUTHEAST NEBRASKA AND NORTHERN MISSOURI. A FEW MORE STORMS MAY ALSO DEVELOP FARTHER NORTHEAST INTO IOWA WITH LOCALLY HEAVY RAINS BEING THE PRIMARY THREAT. ALTHOUGH A BRIEF SEVERE STORM CANNOT BE RULED OUT...WIND SHEAR VALUES ARE FAIRLY LOW SO THE CHANCES OF SUSTAINED SEVERE WEATHER PRODUCING STORMS ARE MINIMAL. HOWEVER THE SEVERE WEATHER CHANCES INCREASE SOMEWHAT LATER TONIGHT OVER NORTHERN IOWA. THUNDERSTORMS CURRENTLY OVER SOUTHEASTERN SOUTH DAKOTA SHOULD EXPAND IN COVERAGE LATER TONIGHT AS THEY MOVE ACROSS MINNESOTA. THE STORMS MAY THEN SKIRT NORTHERN IOWA DURING THE EARLY MORNING HOURS. INSTABILITY WILL REMAIN HIGH AND WITH WIND SHEAR VALUES BETTER FARTHER NORTH...THE RESULTANT THUNDERSTORM COMPLEX MAY PRODUCE DAMAGING WINDS. PRECAUTIONS--SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND OVERNIGHT...ESPECIALLY ACROSS NORTHERN PORTIONS OF IOWA. PEOPLE WITH OUTDOOR ACTIVITIES OR CONCERNS SHOULD MONITOR LATER NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS FOR UPDATED INFORMATION ON TIMING AND LOCATION. BE READY TO MOVE TO SAFE SHELTER IF STORMS APPROACH OR A WARNIXNG IS ISSUED. SMALL
Nearby
Severe Thunderstorm Warnings in Iowa, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.